Number Variance for Hierarchical Random Walks and Related Fluctuations

Tomasz Bojdecki (University of Warsaw)
Luis G. Gorostiza (Centro de Investigacion y de Estudios Avanzados Mexico)
Anna Talarczyk (University of Warsaw)


We study an infinite system of independent symmetric random walks on a hierarchical group, in particular, the c-random walks. Such walks are used, e.g., in mathematical physics and population biology. The number variance problem consists in investigating if the variance of the number of “particles” $N_n(L)$ lying in the ball of radius $L$ at a given step $n$ remains bounded, or even better, converges to a finite limit, as $L\to\infty$. We give a necessary and sufficient condition and discuss its relationship to transience/recurrence property of the walk. Next we consider normalized fluctuations of $N_n(L)$ around the mean as $n\to\infty$ and $L$ is increased in an appropriate way. We prove convergence of finite dimensional distributions to a Gaussian process whose properties are discussed. As the $c$-random walks mimic symmetric stable processes on $\mathbb{R}$, we compare our results with those obtained by Hambly and Jones (2007, 2009), who studied the number variance problem for an infinite system of independent symmetric stable processes on $\mathbb{R}$. Since the hierarchical group is an ultrametric space, corresponding results for symmetric stable processes and hierarchical random walks may be analogous or quite different, as has been observed in other contexts. An example of a difference in the present context is that for the stable processes a fluctuation limit process is a Gaussian process which is not Markovian and has long range dependent stationary increments, but the counterpart for hierarchical random walks is Markovian, and in a special case it has independent increments.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 2059-2079

Publication Date: October 31, 2011

DOI: 10.1214/EJP.v16-937


  1. Athreya, Siva R.; Swart, Jan M. Survival of contact processes on the hierarchical group. Probab. Theory Related Fields 147 (2010), no. 3-4, 529--563. MR2639714
  2. Ben Arous, G.; Hryniv, O.; Molchanov, S. Phase transition for the spherical hierarchical model. Markov Process. Related Fields 8 (2002), no. 4, 565--594. MR1957220 (2004a:82031)
  3. Billingsley, Patrick. Probability and measure. Third edition. Wiley Series in Probability and Mathematical Statistics. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, 1995. xiv+593 pp. ISBN: 0-471-00710-2 MR1324786 (95k:60001)
  4. Brydges, David C.; Imbrie, John Z. Green's function for a hierarchical self-avoiding walk in four dimensions. Comm. Math. Phys. 239 (2003), no. 3, 549--584. MR2000929 (2004g:82043)
  5. Collet, Pierre; Eckmann, Jean-Pierre. A renormalization group analysis of the hierarchical model in statistical mechanics. Lecture Notes in Physics, Vol. 74. Springer-Verlag, Berlin-New York, 1978. i+199 pp. ISBN: 3-540-08670-6 MR0503070 (58 #19923)
  6. Cox, J. T.; Dawson, D. A.; Greven, A. Mutually catalytic super branching random walks: large finite systems and renormalization analysis. Mem. Amer. Math. Soc. 171 (2004), no. 809, viii+97 pp. MR2074427 (2005k:60298)
  7. Dawson, D. A.; Gorostiza, L. G. Percolation in a hierarchical random graph. Commun. Stoch. Anal. 1 (2007), no. 1, 29--47. MR2404371 (2009b:60296)
  8. Dawson, D. A.; Gorostiza, L. G. Percolation in an ultrametric space, on ArXiv:PR 1006.4400.
  9. Dawson, D. A.; Gorostiza, L. G.; Wakolbinger, A. Occupation time fluctuations in branching systems. J. Theoret. Probab. 14 (2001), no. 3, 729--796. MR1860521 (2002h:60183)
  10. Dawson, D. A.; Gorostiza, L. G.; Wakolbinger, A. Degrees of transience and recurrence and hierarchical random walks. Potential Anal. 22 (2005), no. 4, 305--350. MR2135263 (2006c:60055)
  11. Dawson, D. A.; Gorostiza, L. G.; Wakolbinger, A. Hierarchical random walks. Asymptotic methods in stochastics, 173--193, Fields Inst. Commun., 44, Amer. Math. Soc., Providence, RI, 2004. MR2106854 (2006i:60055)
  12. Dawson, D. A.; Gorostiza, L. G.; Wakolbinger, A. Hierarchical equilibria of branching populations. Electron. J. Probab. 9 (2004), no. 12, 316--381 (electronic). MR2080603 (2005i:60164)
  13. Dawson, Donald A.; Greven, A.. Hierarchical models of interacting diffusions: multiple time scale phenomena, phase transition and pattern of cluster-formation. Probab. Theory Related Fields 96 (1993), no. 4, 435--473. MR1234619 (94k:60155)
  14. Dawson, Donald A.; Greven, A.. Hierarchically interacting Fleming-Viot processes with selection and mutation: multiple space time scale analysis and quasi-equilibria. Electron. J. Probab. 4 (1999), no. 4, 81 pp. (electronic). MR1670873 (2000e:60139)
  15. Dawson, Donald A.; Greven, A.; Z?hle, I. Continuum limits of multitype population models on the hierarchical group (in preparation).
  16. Dyson, Freeman J. Existence of a phase-transition in a one-dimensional Ising ferromagnet. Comm. Math. Phys. 12 (1969), no. 2, 91--107. MR0436850 (55 #9786)
  17. Evans, Steven N. Local properties of Lévy processes on a totally disconnected group. J. Theoret. Probab. 2 (1989), no. 2, 209--259. MR0987578 (90g:60069)
  18. Evans, Steven N.; Fleischmann, Klaus. Cluster formation in a stepping-stone model with continuous, hierarchically structured sites. Ann. Probab. 24 (1996), no. 4, 1926--1952. MR1415234 (98g:60179)
  19. Flatto, Leopold; Pitt, Joel. Recurrence criteria for random walks on countable Abelian groups. Illinois J. Math. 18 (1974), 1--19. MR0341616 (49 #6363)
  20. Fleischmann, Klaus; Greven, Andreas. Diffusive clustering in an infinite system of hierarchically interacting diffusions. Probab. Theory Related Fields 98 (1994), no. 4, 517--566. MR1271108 (95j:60163)
  21. Greven, A. Multi-scale analysis of population models. Mathematical statistical physics, 547--605, Elsevier B. V., Amsterdam, 2006. MR2581893 (2011h:60206)
  22. Hambly, Ben; Jones, Liza. Number variance from a probabilistic perspective: infinite systems of independent Brownian motions and symmetric $alpha$-stable processes. Electron. J. Probab. 12 (2007), no. 30, 862--887. MR2318413 (2008g:60144)
  23. Hambly, B. M.; Jones, L. A. Erratum to "Number variance from a probabilistic perspective, infinite systems of independent Brownian motions and symmetric $alpha$-stable processes'' [ MR2318413]. Electron. J. Probab. 14 (2009), No. 37, 1074--1079. MR2506125 (2010i:60150)
  24. Kleinberg, J., Small-world phenomena and the dynamics of information, in ``Advances in Neural Information Processing Systems (NIPS)" 14 (2001), 431-438.
  25. Kleinberg, Jon. Complex networks and decentralized search algorithms. International Congress of Mathematicians. Vol. III, 1019--1044, Eur. Math. Soc., Zürich, 2006. MR2275717 (2007j:68121)
  26. Klenke, Achim. Different clustering regimes in systems of hierarchically interacting diffusions. Ann. Probab. 24 (1996), no. 2, 660--697. MR1404524 (97h:60125)
  27. Koval, S.; Meester, R.; Trapman, P., Long range percolation on a hierarchical lattice, ArXiv: PR 1004-1251.
  28. Kuttruf, S.; M¸ller, P.; Lifshits tails in the hierarchical Anderson model, Ann. I. H. Poincar'e (to appear).
  29. Sawyer, Stanley; Felsenstein, Joseph. Isolation by distance in a hierarchically clustered population. J. Appl. Probab. 20 (1983), no. 1, 1--10. MR0688075 (84h:92022)
  30. Spitzer, Frank. Principles of random walks. Second edition. Graduate Texts in Mathematics, Vol. 34. Springer-Verlag, New York-Heidelberg, 1976. xiii+408 pp. MR0388547 (52 #9383)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.